Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 31, 2019, 1:50 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2019, 1:50 PM EDT (17:50 UTC)
- Expired
- Jul 31, 2019, 3:55 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433 WGUS51 KCTP 311750 FFWCTP PAC009-111-312045- /O.NEW.KCTP.FF.W.0015.190731T1750Z-190731T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service State College PA 150 PM EDT Wed Jul 31 2019 The National Weather Service in State College PA has issued a * Flash Flood Warning for... Southwestern Bedford County in south central Pennsylvania... Southeastern Somerset County in south central Pennsylvania... * Until 445 PM EDT. * At 149 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Somerset, Meyersdale, Berlin, Buffalo Mills, Lake Gordon, Inglesmith, Mount Davis, Hyndman, Salisbury, Garrett, Indian Lake, Manns Choice, Shanksville, Addison, Wellersburg, New Baltimore, Rainsburg, Callimont and Flight 93 National Memorial. Additional rainfall amounts of 1 to 2 inches are possible in the warned area, as numerous storms continue to form and drift to the east and south. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3973 7939 4012 7888 3996 7847 3973 7837 $$ Martin
1 follow-up statement
250 WGUS71 KCTP 311955 FFSCTP Flash Flood Statement National Weather Service State College PA 355 PM EDT Wed Jul 31 2019 PAC009-111-312004- /O.CAN.KCTP.FF.W.0015.000000T0000Z-190731T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bedford PA-Somerset PA- 355 PM EDT Wed Jul 31 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BEDFORD AND SOUTHEASTERN SOMERSET COUNTIES IS CANCELLED... Widespread storms with torrential rain have moved out of the area. Flooding is no longer expected to pose a threat. Please continue to heed any road closures. LAT...LON 3973 7939 4012 7888 3996 7847 3973 7837 $$ Martin
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:23 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 11:23 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service State College PA 1123 AM EDT Wed Jul 31 2019 .SYNOPSIS... A slow moving upper disturbance will once again trigger scattered showers and thunderstorms today. Slightly drier weather will move in for late week, but it will remain warm and quite summery through the first days of August. && .NEAR TERM /THROUGH TONIGHT/... Satellite shows much of the area being covered by clouds from convective debris emanating from showers over MD/WV. The RAP shows CAPEs increasing over SWRN PA and ERN OH where the stratocu is beginning to break up letting the sun break through. My SERN zones, where we under a SLIGHT Risk for severe storms today is so far not seeing much destabilization as the clouds stream NE and limit insolation. The latest HRRR and HREF do show showers and storms becoming more numerous for the second half of the day, with the SERN areas being most active in some of the HREF members, where the latest hourly HRRR shows activity remaining mainly scattered and disorganized. The SE is where the shear is the greatest (however modest) as well as the most humid with PWATs in excess of 1.6" according to the latest meso anal, so the SPC outlook seems reasonable. Elsewhere, the atmosphere is still fairly humid so the biggest threat today is likely to be brief heavy rain from some of the stronger cells. Any lingering showers this evening should fade with the loss of heating, leading to the second half of the overnight being mainly dry over the region. Patchy fog is again likely tonight, especially over the south and Lower Susq where moisture is deepest. && .SHORT TERM /THURSDAY/... The remains of our slow-moving front will stall just to our south by Thursday, and should maintain at least a slight chc for showers across southern PA into Saturday. Temperatures look like they should remain seasonable for early August with some drier air advecting in from the north. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The remains of our slow-moving front will stall just to our south by Thursday, and should maintain at least a slight chc for showers across southern PA into Saturday. Temperatures look like they should remain seasonable for early August. A weakening cold front is projected to approach the region in the Sun/Mon timeframe. If we can get this front across the area before it washes out, we should see a slight cool down and slightly lower humidity to begin next week. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... SWRN terminals are seeing MVFR ceilings lingering after the overnight showers. These will continue to lift and break out with most areas becoming VFR by mid day, and remaining VFR except under any scattered showers or thunderstorms that will begin to pop up with afternoon heating. This activity could produce brief reductions and gusty winds at TAF sites, especially in the Lower Susq Valley. .Outlook... Wed...AM reductions improving. Sct shra/tsra developing could produce brief reductions and gusty winds, especially southeast. Thu-Sun...Isolated to scattered tstm impacts, mainly south. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/RXR NEAR TERM...La Corte/RXR SHORT TERM...RXR LONG TERM...RXR/Evanego AVIATION...La Corte/Evanego
Hazardous weather outlook, Jul 31, 4:59 AM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 459 AM EDT Wed Jul 31 2019 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049- 050-010900- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder- 459 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-051>053-056>059-063-064-010900- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams- 459 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ065-066-010900- York-Lancaster- 459 AM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and early evening. Locally heavy rainfall may also occur, leading to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. RXR
In the hours before
Local storm report, Jul 31, 11:00 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 1 N MIFFLINBURG 40.93N 77.05W
07/30/2019 UNION PA 911 CALL CENTER
MULTIPLE TREES DOWN IN WEST BUFFALO TOWNSHIP.
&&
EVENT NUMBER CTP1901603
JRBLocal storm report, Jul 31, 11:04 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 AM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND DMG MCALEVYS FORT 40.64N 77.82W
07/30/2019 HUNTINGDON PA 911 CALL CENTER
1 TREE DOWN ON A UTILITY POLE/WIRES.
&&
EVENT NUMBER CTP1901604
JRBLocal storm report, Jul 31, 11:47 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG CENTRAL MANOR 40.00N 76.43W
07/30/2019 LANCASTER PA 911 CALL CENTER
BRANCHES AND TREES DOWN ACROSS PENN STREET.
&&
EVENT NUMBER CTP1901605
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:29 PM EDT | Special Weather Statement | CTP | York | 31 min |
| Jul 30, 9:59 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Jul 30, 10:21 PM EDT | Special Weather Statement | CTP | Lebanon | 24 min |
| Jul 30, 11:45 PM EDT | Special Weather Statement | CTP | Schuylkill | 30 min |
| Jul 31, 1:09 AM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 31, 6:58 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming | 3 hr |
| Jul 31, 1:15 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 3 hr |
| Jul 31, 7:41 PM EDT | Special Weather Statement | CTP | Centre | 34 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.